Michigan, 2020

Damaging Winds in Michigan, May 26, 2020

May 26, 2020 · NWS GRR · 4 events in 4 counties and zones

A few downbursts occurred during the late afternon and early evening hours which brought pockets of isolated wind damage including downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A few downbursts occurred during the late afternon and early evening hours which brought pockets of isolated wind damage including downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 26, 2:14 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, May 26, 2:14 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
314 PM EDT Tue May 26 2020

LATEST UPDATE...
Synopsis/Discussion

.SYNOPSIS...
Issued at 300 PM EDT Tue May 26 2020

- Isolated showers/storms today/Wednesday

- Numerous showers/thunderstorms with the front Thursday

- Summer-like temperatures today/Wednesday, cooler by the weekend

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 204 PM EDT Tue May 26 2020

- Isolated showers/storms today/Wednesday

Diurnally driven scattered convection will continue through the
early evening hours. These storms and showers will end shortly
after sunset. The biggest concerns with these storms

 Tomorrow the region will be in the same air mass. The main
concern will be convection forming tomorrow afternoon along the
lake breeze. Daytime tempeatures tomorrow will again be in the
80s.

- Numerous showers/thunderstorms with the front Thursday

The Great lakes region will be trapped between two systems
Wednesday into thursday. A large upper level low will be moving
through the south as High pressure is pushed into the northern
Atlantic. A fairly tight gradient should form between those
systems and a deepening upper level trough that will be moving
Southern Canada and into the region. Moisture will stream into the
region between these systems, that coupled with the gradient
should allow for more widespread convection Thursday. The latest
ensembles have +2 anomalous PWATS associated with this system.
Couple that with the warm air ahead of it and there are all the
ingredients for decent storms. There is still some question how
fast the system moves through, where it could stall Thursday night
into Friday.

 It will then make its way eastward with dry cold air filtering
into the region Saturday into Sunday.

- Summer-like temperatures today/Wednesday, cold Temps this
  weekend

The temperature trend this week is warmer then normal temperatures
today and tomorrow. Muskegon has already broken the record high
temperature for the day and it is possible to break records
elsewhere. Wednesday will be warm as well, though current model
trends show it slightly cooler.
 Frontal passage on Thursday will put a kibosh on the warmer
temperatures for this week. A drier, colder air mass will drop
into the area by Saturday. This will drop max temperatures to
below normal. The biggest concern for this weekend will be Minimum
temperatures Saturday night into Sunday. There is a good signal
for Temps in the mid 30s north of Evart and Reed City. So will
need to keep an eye on possible frost potential Sunday morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 200 PM EDT Tue May 26 2020

Conditions remaining predominately VFR the next 24 hours,
although if an isolated shower or tstm impacts a terminal this
afternoon and early evening there could be a brief period of MVFR
or IFR.

Most of the convection this afternoon should be north of I-96,
and GRR and LAN stand the best chance of being impacted with VCTS
from that activity. Still wasn't confident enough to carry
thunder in any of the TAFs at this time though - but will continue
to monitor.

Another possibility is some patchy shallow ground fog developing
late tonight/very early Wednesday, but did not include any fog in
the TAFS due to expected limited coverage/depth.

&&

.MARINE...
Issued at 310 AM EDT Tue May 26 2020

Wind and waves will not pose a threat to boaters today or Wednesday.

&&

.HYDROLOGY...
Issued at 1115 AM EDT Tue May 26 2020

The Grand River at Comstock Park and Robinson Township are
continuing to fall but will remain above flood stage at least
through Wednesday.

The lack of basin-wide rainfall the last few days is contributing to
a steady fall on area streams and rivers. More substantial rainfall
is possible Thursday as a cold front move through the area. Runoff
from that rainfall may slow the rate of fall of some rivers.

&&

.CLIMATE...
Issued at 1128 AM EDT Tue May 26 2020

Record highs for May 26:
GRR    90 (2010)
LAN    90 (1911)
MKG    87 (2010)
AZO    91 (1911)

Record low/maxes (warmest lows) for May 27:
GRR    69 (1987)
LAN    70 (1908)
MKG    67 (1987)
AZO    70 (1941)

Record highs May 27
GRR    93 (2018)
LAN    93 (1911)
MKG    87 (2018)
AZO    94 (2012)

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...Meade
MARINE...04
Hazardous weather outlook, May 26, 2:21 AM EST, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
321 AM EDT Tue May 26 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-270730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
321 AM EDT Tue May 26 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous thunderstorms are possible Wednesday
afternoon, Thursday, and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-270730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
321 AM EDT Tue May 26 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 26, 12:47 PM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
147 PM EDT Tue May 26 2020

MIZ037>039-043>045-050-262045-
Oceana-Osceola-Muskegon-Lake-Mecosta-Newaygo-Mason-
147 PM EDT Tue May 26 2020

...SCATTERED THUNDERSTORMS WILL AFFECT NORTHWESTERN KENT...
NEWAYGO...WESTERN OSCEOLA...LAKE...MASON...MUSKEGON...OCEANA...
WESTERN MECOSTA AND WESTERN MONTCALM COUNTIES...

At 143 PM EDT, radar indicated thunderstorms were located along a
line extending from Scottville to Hesperia. Movement was north at 20
mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Muskegon...            Big Rapids...          Newaygo...
Evart...               White Cloud...         Baldwin...
Fremont...             North Muskegon...      Whitehall...
Reed City...           Lakewood Club...       Scottville...
Hesperia...            Grant...               Morley...
Luther...              Fountain...            Free Soil...
Freesoil...            Canadian Lakes...

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4417 8531 4347 8529 4347 8556 4330 8556
      4329 8579 4322 8579 4322 8634 4418 8631
TIME...MOT...LOC 1743Z 198DEG 16KT 4392 8619 4373 8610

Ceru
Special weather statement, May 26, 3:12 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
412 PM EDT Tue May 26 2020

MIZ050-056>058-064>066-071>074-262315-
Kalamazoo-Muskegon-Ionia-Calhoun-Eaton-Allegan-Ottawa-Barry-Van
Buren-Jackson-Kent-
412 PM EDT Tue May 26 2020

...SCATTERED THUNDERSTORMS WILL AFFECT CALHOUN...ALLEGAN...
NORTHEASTERN VAN BUREN...WEST CENTRAL JACKSON...KENT...OTTAWA...
SOUTHWESTERN IONIA...BARRY...SOUTHEASTERN MUSKEGON...KALAMAZOO AND
SOUTHWESTERN EATON COUNTIES...

At 409 PM EDT, radar indicated scattered thunderstorms were located
along a line extending from 5 miles southwest of Coopersville to 5
miles south of Galesburg. Movement was north at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Grand Rapids...        Kalamazoo...           Portage...
Holland...             Albion...              Hastings...
Marshall...            Allegan...             South Haven...
Plainwell...           Lowell...              Westwood...
Wyoming...             Kentwood...            Walker...
East Grand Rapids...   Hudsonville...         Rockford...
Zeeland...             Battle Creek...

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4242 8577 4241 8628 4267 8614 4296 8610
      4322 8616 4322 8579 4329 8579 4329 8532
      4277 8531 4277 8507 4243 8507 4242 8472
      4207 8471 4207 8576
TIME...MOT...LOC 2009Z 192DEG 15KT 4299 8599 4222 8544

HONOR
Local storm report, May 26, 3:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 PM EDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     FLOOD            2 W WALKERVILLE         43.71N 86.16W
05/26/2020                   OCEANA             MI   911 CALL CENTER

            COUNTY 911 DISPATCH REPORTS A FLOODED ROAD
            AND POSSIBLE WASHOUT NEAR THE INTERSECTION
            OF HARRISON RD AND 160TH AVENUE. FIRE/POLICE
            ARE ON SCENE AND THE ROAD IS CLOSED.

&&

AMD

The radar

The Northern Indiana radar (KIWX), 83 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kalamazoo

When
May 26, 3:30 PM EST to 4:15 PM EST
Where
Kalamazoo County, 1.4 mi SW of Schoolcraft to 1.35 mi ENE of Vicksburg
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
42.106, -85.650

Several trees and power lines were blown down from Schoolcraft to Vicksburg by a series of small downbursts.

Thunderstorm Wind, Ottawa

When
May 26, 4:50 PM EST to 4:52 PM EST
Where
Ottawa County, 0.85 mi NE of Zeeland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.838, -86.018

Several tree limbs were knocked down near Zeeland.

Thunderstorm Wind, Ingham

When
May 26, 6:13 PM EST to 6:15 PM EST
Where
Ingham County, 0.4 mi NW of Dansville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.555, -84.305

A downburst in Dansville brought down several trees and power lines.

Thunderstorm Wind, Lake

When
May 26, 6:20 PM EST to 6:22 PM EST
Where
Lake County, 0.97 mi S of Idlewild
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
43.886, -85.769

Several tree limbs were blown down in Yates township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890596, 890594, 890597, 890595.